Kansas, 2023Drought in Kansas, February 1 to 28, 2023
February 1 to 28, 2023 · NWS ICT · 22 events in 22 counties and zones
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of February 2023.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of February 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Jan 31, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1119 PM CST Tue Jan 31 2023
.SHORT TERM...(This evening through Friday night)
Issued at 400 PM CST Tue Jan 31 2023
Highlights:
1) Chilly start to Wednesday
2) Warmer and back above normal by Thursday
There is a system over Baja California with a wave from Minnesota to
Colorado. This system over Baja California will track into the
Southern Plains keeping the precipitation to the south. According to
the latest GFS, a slight chance for precipitation could clip
right along the KS/OK border in far southeast Kansas on Wednesday
evening. However, the general consensus is to leave any mention
out for now. Thus this trend was followed. A big highlight is the
expected warm up on Wednesday with afternoon highs 10 to 15
degrees higher than today. After a few chilly days, many will
probably not complain about it. Thursday should be even warmer
with temperatures at and above seasonal normal from the low to mid
40s in north central Kansas with even southern Kansas approaching
50 degrees. Ridging should move in late Thursday/Friday. As
mentioned in the previous discussion, a cool air mass will move
into the eastern CONUS which could drop temperatures a bit on the
western fridge in eastern and southern Kansas for Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 400 PM CST Tue Jan 31 2023
Highlights:
1) Near to above normal Friday and much warmer Saturday-Monday
2) Slight chances for precipitation late Monday in SE KS
A short wave will track through the Plains on Saturday, but minimal
influence is anticipated. It will be a warm weekend with
temperatures in the 50s and possibly even the lower 60s in southern
Kansas on Monday. The next wave is anticipated to move through on
Monday. There is some model variability, but generally the main part
of the system stays off to the north. Slight chances for rain exist
late Monday into next Tuesday, but the better chances are still well
off to the north. If you take a glance to the middle to end of next
week, the models are quite different on what could occur. Stay
tuned.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1119 PM CST Tue Jan 31 2023
VFR conditions are expected for the next 24 hours.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 12 38 21 49 / 0 0 0 0
Hutchinson 9 39 19 46 / 0 0 0 0
Newton 11 38 20 47 / 0 0 0 0
ElDorado 12 37 21 48 / 0 0 0 0
Winfield-KWLD 13 37 22 49 / 0 0 10 0
Russell 5 39 14 41 / 0 0 0 0
Great Bend 6 39 15 43 / 0 0 0 0
Salina 9 40 18 45 / 0 0 0 0
McPherson 9 39 18 45 / 0 0 0 0
Coffeyville 15 35 25 48 / 0 0 10 10
Chanute 13 36 23 48 / 0 0 0 0
Iola 12 36 22 48 / 0 0 0 0
Parsons-KPPF 14 36 24 48 / 0 0 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...Ketcham
Hazardous weather outlook, Jan 31, 4:27 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
427 PM CST Tue Jan 31 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
427 PM CST Tue Jan 31 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Wind chills from zero to 5 below are possible late tonight across
north central Kansas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday morning could have a continuation of wind chills from
zero to 5 below in north central Kansas.
As a system tracks through on Monday, there will be an uptick in the
winds with the possibility of very high grassland fire danger along
and east of the Flint Hills during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Barton
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Russell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Rice
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Ellsworth
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.
Drought, Reno
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.
Drought, McPherson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought (D2) continued over the southwestern portion of the county.
Drought, Harvey
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought (D2) continued for most of the county, except southwestern sections which saw Extreme drought (D3).
Drought, Kingman
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Harper
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Sumner
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county, with Extreme drought (D3) for northern sections of the county.
Drought, Cowley
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Chautauqua
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Elk
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Sedgwick
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, but some improvement occurred in the eastern half of the county to Severe drought (D2). Eisenhower National Airport only reported 1.28 inches of precipitation, which was 0.08 inches above normal.
Drought, Butler
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county. There was some improvement to the drought for the northern half of the county to Moderate Drought (D1).
Drought, Greenwood
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county, there was some improvement to northeastern sections of the county, to Moderate drought (D1).
Drought, Woodson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Extreme drought (D3) continued over most of the county. The only exception was over southern portions of the county where Exceptional drought (D4) was found. There was some improvement to the drought by the end of the month, over southern sections.
Drought, Wilson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Exceptional Drought (D4) at the beginning of the month improved to Extreme Drought (D3) by the end of the month, due to much needed rainfall in eastern Kansas.
Drought, Montgomery
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Extreme Drought (D3) at the beginning of the month improved to Severe Drought (D3) by the end of the month, due to much needed rainfall in eastern Kansas.
Drought, Labette
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Extreme Drought (D3) at the beginning of the month improved to Severe Drought (D3) by the end of the month, due to much needed rainfall in eastern Kansas.
Drought, Neosho
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the region.
Drought, Allen
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Severe Drought (D2) at the beginning of the month improved to Moderate Drought (D1) by the end of the month, due to much needed rainfall in eastern Kansas.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
- Drought in South Dakota, February 1 to 28, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079869, 1079870, 1079871, 1079872, 1079873, 1079874, 1079875, 1079876, 1079877, 1079878, 1079879, 1079880, 1079881, 1079882, 1079883, 1079884, 1079885, 1079886, 1079887, 1079888, 1079889, 1079890.